Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 59, NWS Nashville, TN

April 8, 1998Lawrence County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 8, 1998, 4:07 AM CDT for Lawrence County, Tennessee. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 8, 1998, 4:07 AM CDT (09:07 UTC)
Expired
Apr 8, 1998, 4:45 AM CDT
In force
38 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Lawrence County, TN

What was reported inside it

TimeReportWhereRemark
Apr 8, 4:12 AM CDTHail 0.75Lawrenceburg, TNDime size hail was reported by local law enforcement.
Apr 8, 4:15 AM CDTThunderstorm Wind 50Ethridge, TNLocal law enforcement reported 2 trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 2:00 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 441 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
441 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
0.6
Supercell composite
12.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

323 
WUUS1 KBNA 080908 RRA
SVRBNA
TNC099-080945-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
407 AM CDT WED APR 8 1998
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  445 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...LAWRENCE COUNTY
 
AT 407 AM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
LAWRENCEBURG MOVING EAST AT 40 MPH. THIS STORM WILL PRODICE DIME SIZE
HAIL AND DAMAGING WINDS.
 
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 1:50 AM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Apr 8, 1:50 AM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
150 AM CDT WED APR 8 1998

LN OF SHWRS/TSTMS MOVG INTO NW FA ZNS COINCIDG NICELY WITH SFC MSTR
CNVGNC/SURGE OF HIER DWPT AIR.  SUSPECT WITH DWPTS ROUGHLY 60-65 ACRS
FA AND VWP DATA...STUFF WL HOLD TOGTHR THRU 12Z.  SOME STRMS LEANG AND
WITH STRNG LO-LVL JET...BLV WND DAMAGE CUD OCCUR LCLLY...SPCLY ACRS
NRN CNTYS.  PSBLY ISOLD TOR.

BLV WE WILL SEE A LULL THRU LATE MRNG BUT JET STRUCTURE AND UPR DYNAMICS
BECM AGAIN FAVRBL FOR SVR TSTMS LATE THIS AFTN...NOT TO MENTION AFFECTS
FM HEATG.  SUSPECT HOWEVR WITH SOMEWHAT LIMITD DEEP MSTR...TSTMS WL BE
SCT IN NATURE THRU 00Z.  CURRNT ZNS SEEM FINE WITH 60%.

XPCT MN CDFNT WL REACH BNA VCNTY ARND 12Z AND WUD ALSO ANTICIPATE FAIRLY
HI POPS TNGT AS DEEP MSTR POOLS JUST AHEAD.  SVR POTENTIAL MAY EXTEND
INTO LATE EVENG BUT BLV BETTR INGREDIENTS FOR SVR WX WL BE E OF AREA
06Z DESPITE MSTR ON LEADG EGDE OF CDFNT.

FEW SHWRS MAY WRAP-ARND BACK SIDE OF LO THU. 07

BNA 77/53/64 583

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 2:52 AM CDTSevere Thunderstorm WarningOHXDavidson38 min
Apr 8, 3:25 AM CDTSevere Thunderstorm WarningOHXWilson35 min
Apr 8, 3:41 AM CDTSevere Thunderstorm WarningOHXRutherford, Wilson49 min
Apr 8, 3:52 AM CDTSevere Thunderstorm WarningOHXJackson53 min
Apr 8, 4:12 AM CDTSevere Thunderstorm WarningOHXOverton33 min
Apr 8, 4:30 AM CDTSevere Thunderstorm WarningOHXWhite45 min
Apr 8, 10:19 AM CDTSevere Thunderstorm WarningOHXDecatur46 min
Apr 8, 11:01 AM CDTSevere Thunderstorm WarningOHXBenton29 min
Apr 8, 11:26 AM CDTSevere Thunderstorm WarningOHXWayne49 min
Apr 8, 11:31 AM CDTSevere Thunderstorm WarningOHXStewart34 min
Apr 8, 11:42 AM CDTSevere Thunderstorm WarningOHXSmith, Wilson48 min
Apr 8, 11:42 AM CDTSevere Thunderstorm WarningOHXHickman33 min
Apr 8, 11:46 AM CDTSevere Thunderstorm WarningOHXMontgomery29 min
Apr 8, 11:51 AM CDTSevere Thunderstorm WarningOHXLawrence39 min
Apr 8, 12:03 PM CDTSevere Thunderstorm WarningOHXLewis27 min
Apr 8, 12:09 PM CDTSevere Thunderstorm WarningOHXJackson51 min
Apr 8, 12:17 PM CDTSevere Thunderstorm WarningOHXOverton28 min
Apr 8, 12:25 PM CDTTornado WarningOHXGiles, Lawrence50 min
Apr 8, 12:39 PM CDTSevere Thunderstorm WarningOHXOverton36 min
Apr 8, 12:46 PM CDTSevere Thunderstorm WarningOHXDavidson, Wilson44 min
Apr 8, 1:00 PM CDTSevere Thunderstorm WarningOHXLincoln45 min
Apr 8, 1:42 PM CDTSevere Thunderstorm WarningOHXFranklin, Moore48 min
Apr 8, 1:51 PM CDTSevere Thunderstorm WarningOHXGrundy, Warren39 min
Apr 8, 1:59 PM CDTSevere Thunderstorm WarningOHXSequatchie, Van Buren31 min
Apr 8, 2:08 PM CDTSevere Thunderstorm WarningOHXBledsoe52 min
Apr 8, 2:17 PM CDTTornado WarningOHXBledsoe, Van Buren43 min
Apr 8, 5:26 PM CDTSevere Thunderstorm WarningOHXDecatur, Perry, Wayne64 min
Apr 8, 5:45 PM CDTTornado WarningOHXWayne50 min
Apr 8, 6:00 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis45 min
Apr 8, 6:21 PM CDTSevere Thunderstorm WarningOHXMaury69 min
Apr 8, 6:29 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne61 min
Apr 8, 6:41 PM CDTTornado WarningOHXLawrence34 min
Apr 8, 6:45 PM CDTSevere Thunderstorm WarningOHXGiles45 min
Apr 8, 6:56 PM CDTSevere Thunderstorm WarningOHXMarshall64 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.